Wisconsin, 2010

Flash Flood in Wisconsin, July 19, 2010

July 19, 2010 · NWS MKX · 1 event in 1 county or zone

A pocket of slow-moving thunderstorms produced 3 inches of rain in less than 2 hours over hilly terrain in central Sauk County. Roads made impassable due to high water were closed by law enforcement officials .

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

A pocket of slow-moving thunderstorms produced 3 inches of rain in less than 2 hours over hilly terrain in central Sauk County. Roads made impassable due to high water were closed by law enforcement officials .

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jul 19, 11:10 AM CST, 6 hours 35 minutes earlier.

Area forecast discussion, Jul 19, 11:10 AM CST, 6 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1210 PM CDT MON JUL 19 2010

.SHORT TERM...

THIS AFTERNOON AND TONIGHT...FORECAST CONFIDENCE...MEDIUM.

SOUTHEAST FLOW OFF LAKE MICHIGAN BRINGING A BIT MORE ADDED LOWER
LEVEL MOISTURE. RESULT IS SURFACE BASED CAPE AROUND 1000 J/KG WITH
LITTLE IN WAY OF A CAP. ALSO WEAK WIND SHIFT LINE WITH SOUTHEAST
WINDS TO THE EAST AND SOUTHWEST WINDS ACROSS SOUTH CENTRAL AND
WEST PORTIONS OF SOUTHEAST WISCONSIN. OVER SOUTH CENTRAL WISCONSIN
MODEL SOUNDING HAVE A STRONGER CAP AROUND 800 MB.

VORT MAX WITH APPROACHING JET MAX SEEN OVER SOUTHWEST
MINNESOTA/NORTHWEST IOWA ON WATER VAPOR IMAGERY. MODELS BRING THE
VORT MAX ACROSS THE FORECAST AREA TONIGHT. MEANWHILE SURFACE
BOUNDARY ACROSS NORTHERN MISSOURI TO CENTRAL ILLINOIS IS BEING
PUSHED FARTHER SOUTH WITH CURRENT MCS ENTERING CENTRAL ILLINOIS.

BEST LOW LEVEL JET REMAINS OVER KANSAS TO NORTHERN MISSOURI AND
WEST CENTRAL ILLINOIS WITH BEST MOISTURE CONVERGENCE REMAINING
ACROSS NORTHERN ILLINOIS TONIGHT.

UPPER SUPPORT WILL LIKELY BRING SOME SHOWERS/ ISOLATED THUNDERSTORMS
INTO THE FORECAST AREA TONIGHT...BUT HEAVIER RAIN EXPECTED TO
REMAIN TO OUR SOUTH. ELEVATED CAPE IS AROUND 1000 J/KG ON NAM
SOUNDINGS THROUGH THE NIGHT.

TUESDAY...FORECAST CONFIDENCE...MEDIUM

ANOTHER SHORTWAVE IN THE FAST ZONAL UPPER JET ACROSS THE NORTHERN
TIER OF THE U.S. WILL CROSS THE FORECAST AREA TUESDAY BUT MODELS
KEEP HEAVIER RAIN ALONG AND JUST NORTH OF THE FRONTAL BOUNDARY THAT
EXTENDS ACROSS THE IOWA/MISSOURI BORDER INTO NORTHERN/CENTRAL
ILLINOIS. NAM DOES BRING AN INCH OF QPF MONDAY MORNING IN THE
FAR SOUTH...SOUTHWEST OF MADISON. EXPECT CLOUD DEBRIS THROUGH
MUCH OF THE MORNING WITH NEITHER THE NAM OR GFS SHOWING MUCH
SURFACE OF ELEVATED CAPE IN THE AFTERNOON.

TUESDAY NIGHT AND WEDNESDAY...FORECAST CONFIDENCE...MEDIUM

ZONAL FLOW CONTINUES OVER THE NORTHERN TIER OF THE UNITED STATES
WITH THE SURFACE BOUNDARY STALLED ACROSS NORTHERN MISSOURI AND
SOUTHERN ILLINOIS. FAIR AMOUNT OF MID LEVEL DRYING BEHIND
DEPARTING VORT/SHORTWAVE. NAM HAS SURFACE BASED CAPE AROUND
1000 J/KG BUT WITH EXTENSIVE MID DRYING AND LACK OF TRIGGER ANY
PRECIPITATION WOULD BE ISOLATED AND HARD TO PINPOINT. WILL KEEP
FORECAST DRY WEDNESDAY.

THURSDAY AND THURSDAY NIGHT...FORECAST CONFIDENCE...MEDIUM

FAST UPPER ZONAL FLOW CONTINUES OVER THE NORTHERN TIER OF THE
UNITED STATES. 12Z GFS/NAM AND 00Z ECMWF HAS ANOTHER STRONGER
SHORTWAVE EXITING SOUTHWEST CANADA WEDNESDAY...REACHING THE LAKE
SUPERIOR AREA BY THURSDAY NIGHT.

12Z GFS AND 00Z ECMWF TAKE THE SURFACE BOUNDARY NORTH INTO OR VERY
NEAR THE FORECAST AREA THURSDAY WITH THE GFS AND NAM PUSHING THE
BOUNDARY THROUGH THE FORECAST AREA BY THURSDAY EVENING. ECMWF HAS
WARM FRONT ACROSS FAR SOUTHERN WISCONSIN. EITHER WAY THIS TIME
FRAME LOOKS TO BE THE MOST ACTIVE WITH A POTENTIAL OF HEAVY
RAIN THUNDERSTORMS. SURFACE BASED CAPES ON GFS SOUNDINGS REACH
1800 J/KG TO 2500 J/KG. MODELS TAKE MUCH OF THE THUNDERSTORMS JUST
TO THE NORTH OF THE FORECAST AREA THURSDAY NIGHT...BUT STILL TOO
FAR OUT TO DRY THINGS OFF TOO MUCH IN THE WARM SECTOR.

.LONG TERM...

FRIDAY AND FRIDAY NIGHT...FORECAST CONFIDENCE...MEDIUM

SURFACE LOW MOVES ACROSS NORTHERN WISCONSIN AND THE UPPER GREAT
LAKES WITH TRAILING COLD FRONT MOVING ACROSS THE FORECAST AREA
WITH A CONTINUED CHANCE OF THUNDERSTORMS.

SATURDAY THROUGH MONDAY...FORECAST CONFIDENCE...MEDIUM

THE 12Z GFS HAS A WEAKER AND SLOWER SHORTWAVE MOVING ACROSS THE
UPPER GREAT LAKES SATURDAY THAN 00Z ECMWF...BUT BOTH MODELS DRY
THINGS OUT SATURDAY AS HIGH PRESSURE MOVES ACROSS THE GREAT LAKES
ON SUNDAY.

STILL A FAST UPPER FLOW OVER FAR SOUTHERN CANADA...WITH SERIES OF
SHORTWAVES PUSHING EAST. THIS WILL BRING A CHANCE OF THUNDERSTORMS
AGAIN LATER SUNDAY INTO MONDAY NIGHT DEPENDING ON THE
MODEL...HOWEVER TIMING THIS FAR OUT WILL BE DIFFICULT.

&&

.AVIATION...

CUMULUS CLOUDS WILL DISSIPATE BY SUNSET THIS EVENING.
HOWEVER...THUNDERSTORMS MOVING ACROSS SOUTHERN MN AND IOWA WILL
BUILD INTO SOUTHERN WISCONSIN EARLY THIS EVENING AND THROUGH THE
OVERNIGHT HOURS. THE SFC WARM FRONT IS EXPECTED TO STAY WELL SOUTH
OF THE WI BORDER...BUT THUNDERSTORMS ARE LIKELY TO ROLL ALONG AND
JUST NORTH OF IT. THE MSN/UES/MKE TAF SITES WILL BE ON THE NORTHERN
FRINGE OF THE MORE DEFINITE THUNDERSTORM REGION...SO BACKED OFF ON
THUNDER MENTION FOR 18Z TAFS. WILL RE-EVALUATE CLOSER TO THE 00Z TAF
ISSUANCE.  THE STORMS WILL SHIFT MOSTLY SOUTH OF THE AREA BY TUESDAY
MORNING...HOWEVER A FEW SHOWERS COULD STILL POP AROUND THE AREA
THROUGH THE LATE AFTERNOON HOURS.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
LM...NONE.
&&

SHORT/LONG TERM...06/HENTZ
AVIATION/MARINE...13/MRC
Hazardous weather outlook, Jul 19, 5:17 PM CST, 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
617 PM CDT MON JUL 19 2010

WIZ046-047-051-052-056>060-062>072-202330-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
617 PM CDT MON JUL 19 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TONIGHT

EXPECT SCATTERED THUNDERSTORMS ACROSS NORTHERN SECTIONS OF SOUTH
CENTRAL AND SOUTHEAST WISCONSIN...MAINLY ALONG AND NORTH OF
INTERSTATE 94...WITH ISOLATED THUNDERSTORMS TO THE SOUTH. SOME
SLOW MOVING THUNDERSTORMS WILL PRODUCE HEAVY DOWNPOURS WITH UP TO
1 INCH RAINFALL AMOUNTS IN AN HOUR OR LESS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY

A FRONTAL BOUNDARY WILL SET UP JUST SOUTH OF WISCONSIN TUESDAY AND
WEDNESDAY KEEPING THE BEST CHANCES FOR ORGANIZED THUNDERSTORM
ACTIVITY SOUTH OF THE STATE.

THAT FRONT IS EXPECTED TO SHIFT NORTH INTO WISCONSIN ON
THURSDAY...INCREASING OUR CHANCES FOR THUNDERSTORMS THURSDAY
THROUGH FRIDAY NIGHT. A COLD FRONT IS THEN EXPECTED TO SWEEP
THROUGH THE AREA LATER FRIDAY NIGHT INTO SATURDAY MORNING BRINGING
DRIER WEATHER BACK TO THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TONIGHT.

LMZ643>646-202330-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
617 PM CDT MON JUL 19 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TONIGHT

LOOK FOR SCATTERED THUNDERSTORMS FROM MILWAUKEE NORTH...WITH
ISOLATED THUNDERSTORMS TO THE SOUTH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY

THERE ARE SMALL CHANCES FOR THUNDERSTORMS TUESDAY...WITH BETTER
CHANCES FOR THUNDERSTORMS THURSDAY THROUGH FRIDAY NIGHT AS A WARM
FRONT MOVES INTO THE AREA.

REM
WWW.WEATHER.GOV/MKX

The radar

The La Crosse radar (KARX), 97 km away, was scanning. The volume nearest the first event began at 23:46 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Sauk

When
July 19, 5:45 PM CST to 9:00 PM CST
Where
Sauk County, Hillpt to Rock Spgs
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
43.420, -90.120

Slow-moving thunderstorms produced 3 inches of rain in a short amount of time. Several roads were closed, including Herritz Road at CTH F and CTH S at Narrows Valley Road due to high water making the roads impassable.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2010Every state in 2010This day in weather historyWarnings in Wisconsin, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 251881.